This blog post lists the medications that can cause photosensitivity and what the signs of photosensitivity look like. Many of these drugs are taken by people daily without realising that it can put them at even more risk in the sun.
Photosensitivity is defined as an extreme sensitivity of the skin to ultraviolet (UV) radiation, resulting in inflammation. Certain photosensitizing medications are known to cause abnormally high sensitivity to UV rays from the sun, leading to sunburn or dermatitis on skin that has been exposed to the sun. This occurs when a drug or chemical agent, referred to as photosensitisers, combines with UV radiation to cause a phototoxic or photoallergic reaction
Phototoxic reactions are caused through the activation of a photosensitising agent by light, resulting from direct damage to skin tissue. This skin reaction occurs anywhere between minutes to hours after being exposed to a photosensitising agent and UV light. Phototoxic reactions appear as an exaggerated sunburn reaction on skin that has been exposed to UV rays from the sun. Identified by redness, swelling and itchiness, in severe cases blistering and weeping can also occur.
Photoallergic reactions are a cell-mediated immune response, wherein an allergen on the skin, or a photosensitising agent, is activated by light. Though less common, they result in irritated, eczematous skin 24-72 hours after exposure. Unlike phototoxicity, photoallergic reactions may spread to areas that haven’t been exposed to the sun or photosensitising agent.
There are a number of medications known to increase an individual's sensitivity to the sun. If you have a history of allergies and sensitivities like eczema and rosacea, you may be more likely to experience photosensitivity. Both topical and oral medications can cause photosensitivity, so it’s important to check if any medication you are currently taking is a known photosensitiser.
Not everyone who takes this medication will have the same reaction. In fact, some people might not have any reaction to the medication. It’s also important to remember that some individuals are more susceptible to sun damage than others to begin with. So, reactions can vary, or not occur at all. Regardless, it’s better to be safe and take precautions rather than be sorry in the future.
In the event that you do experience skin irritation or burn, a cool compress helps alleviate discomfort. Remaining hydrated is also important. Aloe vera in topical gel form is also very effective in calming irritated skin.
The main goal of treatment is to identify the photosensitising agent and avoid it if possible. You can check for skin allergies by doing a patch test and waiting 48 hours to determine a reaction.
In cases where the medication being taken cannot be discontinued, individuals should take extra care to protect their skin from UV radiation by implementing sun protection strategies. Dermatologists recommend wearing sun protective clothing as a first line of defence and high protection factor, broad-spectrum sunscreen as a second line of defence.
Primary source: The American Food and Drug Administration (FDA)
You can find out more about Solbari's sun protective range by clicking the blue links below:
The Solbari Team
This blog is for information purposes only, always consult your medical professional for expert advice.
Sun urticaria, more commonly known as an allergy to the sun, has its fair share of difficulties. And yet, the season most often associated with sun burns is not, according to this Solbari customer, the most precarious when it comes to his sun allergy.